Limits...
Development of the rat model of lapatinib-induced diarrhoea.

Bowen JM - Scientifica (Cairo) (2014)

Bottom Line: Targeted therapy of cancer is often associated with clinically significant diarrhoea; however, the mechanisms underpinning this adverse effect are currently unknown.Diarrhoea following treatment with tyrosine kinase inhibitors (TKIs) of EGFR is particularly troublesome.This paper reviews the published and unpublished findings.

View Article: PubMed Central - PubMed

Affiliation: School of Medical Sciences, University of Adelaide, Frome Road, Adelaide, SA 5005, Australia.

ABSTRACT
Targeted therapy of cancer is often associated with clinically significant diarrhoea; however, the mechanisms underpinning this adverse effect are currently unknown. Diarrhoea following treatment with tyrosine kinase inhibitors (TKIs) of EGFR is particularly troublesome. Until recently, understanding of EGFR TKI-induced diarrhoea has been limited to clinical observation. However, our group has recently developed the first rat model of EGFR TKI-induced diarrhoea. This paper reviews the published and unpublished findings.

No MeSH data available.


Related in: MedlinePlus

Diarrhoea incidence and severity. Data shown is proportion of rats that experienced diarrhoea at each severity level measured over the duration of treatment, n = 30. Addition of paclitaxel to lapatinib treatment caused a significant increase in the proportion of rats that experienced severe grade diarrhoea (P < 0.001, chi-square test).
© Copyright Policy - open-access
Related In: Results  -  Collection


getmorefigures.php?uid=PMC4121095&req=5

fig2: Diarrhoea incidence and severity. Data shown is proportion of rats that experienced diarrhoea at each severity level measured over the duration of treatment, n = 30. Addition of paclitaxel to lapatinib treatment caused a significant increase in the proportion of rats that experienced severe grade diarrhoea (P < 0.001, chi-square test).

Mentions: Our rat model of TKI-induced diarrhoea also assessed the effect of combination therapy with paclitaxel due to clinically important diarrhoea seen in patients treated with both lapatinib and chemotherapy. Paclitaxel was chosen as the chemotherapy agent to investigate in our model since it is the current drug of choice for neoadjuvant breast cancer therapy [33]. Paclitaxel (Taxol) is a microtubule stabilisation agent of the taxane class and is considered moderately mycotoxic [40]. We found that combined treatment with paclitaxel and lapatinib caused a significant increase in the proportion of rats with severe diarrhoea (Figure 2) and also caused weight loss indicating clinically important intestinal injury in our model. Furthermore, combined lapatinib and paclitaxel treatment resulted in increased circulating lapatinib levels, which again reflects what is seen clinically [22]. Although the impact of paclitaxel treatment is likely the main contributor to increased gastrointestinal toxicity, we are unable to discount the role of absorbed lapatinib on diarrhoea entirely. Although most investigators suggest that unabsorbed drug is the cause of lapatinib-induced diarrhoea, clinical studies of erlotinib have shown an association between circulating drug levels and toxicity [41, 42]. Further investigation is needed to assess changes in drug exposure following concurrent treatment regimens and the effect on diarrhoea.


Development of the rat model of lapatinib-induced diarrhoea.

Bowen JM - Scientifica (Cairo) (2014)

Diarrhoea incidence and severity. Data shown is proportion of rats that experienced diarrhoea at each severity level measured over the duration of treatment, n = 30. Addition of paclitaxel to lapatinib treatment caused a significant increase in the proportion of rats that experienced severe grade diarrhoea (P < 0.001, chi-square test).
© Copyright Policy - open-access
Related In: Results  -  Collection

Show All Figures
getmorefigures.php?uid=PMC4121095&req=5

fig2: Diarrhoea incidence and severity. Data shown is proportion of rats that experienced diarrhoea at each severity level measured over the duration of treatment, n = 30. Addition of paclitaxel to lapatinib treatment caused a significant increase in the proportion of rats that experienced severe grade diarrhoea (P < 0.001, chi-square test).
Mentions: Our rat model of TKI-induced diarrhoea also assessed the effect of combination therapy with paclitaxel due to clinically important diarrhoea seen in patients treated with both lapatinib and chemotherapy. Paclitaxel was chosen as the chemotherapy agent to investigate in our model since it is the current drug of choice for neoadjuvant breast cancer therapy [33]. Paclitaxel (Taxol) is a microtubule stabilisation agent of the taxane class and is considered moderately mycotoxic [40]. We found that combined treatment with paclitaxel and lapatinib caused a significant increase in the proportion of rats with severe diarrhoea (Figure 2) and also caused weight loss indicating clinically important intestinal injury in our model. Furthermore, combined lapatinib and paclitaxel treatment resulted in increased circulating lapatinib levels, which again reflects what is seen clinically [22]. Although the impact of paclitaxel treatment is likely the main contributor to increased gastrointestinal toxicity, we are unable to discount the role of absorbed lapatinib on diarrhoea entirely. Although most investigators suggest that unabsorbed drug is the cause of lapatinib-induced diarrhoea, clinical studies of erlotinib have shown an association between circulating drug levels and toxicity [41, 42]. Further investigation is needed to assess changes in drug exposure following concurrent treatment regimens and the effect on diarrhoea.

Bottom Line: Targeted therapy of cancer is often associated with clinically significant diarrhoea; however, the mechanisms underpinning this adverse effect are currently unknown.Diarrhoea following treatment with tyrosine kinase inhibitors (TKIs) of EGFR is particularly troublesome.This paper reviews the published and unpublished findings.

View Article: PubMed Central - PubMed

Affiliation: School of Medical Sciences, University of Adelaide, Frome Road, Adelaide, SA 5005, Australia.

ABSTRACT
Targeted therapy of cancer is often associated with clinically significant diarrhoea; however, the mechanisms underpinning this adverse effect are currently unknown. Diarrhoea following treatment with tyrosine kinase inhibitors (TKIs) of EGFR is particularly troublesome. Until recently, understanding of EGFR TKI-induced diarrhoea has been limited to clinical observation. However, our group has recently developed the first rat model of EGFR TKI-induced diarrhoea. This paper reviews the published and unpublished findings.

No MeSH data available.


Related in: MedlinePlus